July 5, 2006 -- The FDA has added a new "black box" warning to the HIV drug Aptivus after reports of brain bleeding.
Aptivus is a type of drug called a protease inhibitor. It blocks HIV protease, an enzyme which HIV (the virus that causes AIDS) needs to make more copies of itself. Protease inhibitors are antiretroviral drugs.
When the FDA approved Aptivus in June 2005, it gave the drug a "black box" warning of possible serious liver problems, especially in patients with liver disease. Aptivus' new "black box" warning states that patients taking Aptivus with another protease inhibitor, Norvir, may develop potentially fatal bleeding in the brain (intracranial hemorrhage).
The FDA uses "black box" warnings to highlight special concerns about a drug and to provide information about potential medical complications associated with the drug's use.
14 Reported Cases Include 8 Deaths
In a letter sent to doctors and posted on the FDA's web site, the drug company Boehringer Ingelheim, which makes Aptivus, states that it has gotten 14 reports of brain bleeding -- eight of which were fatal -- out of 6,840 HIV patients taking Aptivus capsules as part of antiretroviral therapy in clinical trials.
The drug company notes that "many" of the Aptivus patients who experienced brain bleeding during clinical trials also had other medical conditions, including lesions in the central nervous system, head trauma, recent brain surgery, problems with blood clotting, high blood pressurehigh blood pressure, or alcohol abuse.
Those conditions may have caused or contributed to the patients' brain bleeding. "Further investigations are ongoing to assess the role of Aptivus in intracranial hemorrhage," states an FDA news release.
Meanwhile, Aptivus' new labeling warns that the combination of Aptivus and Norvir "should be used with caution in patients who may be at risk for increased bleeding from trauma, surgery, or other medical conditions, or who are receiving medications known to increase the risk of bleeding, such as antiplatelet agents or anticoagulants."